The news reports are referring to Task Force report released this week from the American Society for Bone and Mineral Research. They looked at all of the evidence thus far (human, animal, biochemical studies, case reports) and made some suggestions about long-term bisphosphonates (all of them, not just Fosamax) and risk of atypical femoral fractures. (other medications pts were likely to be on: glucocorticoids, estrogen, raloxifene, tamoxifen, proton pump inhibitors; co-morbid conditions: DM, RA)
Prevention of atypical fractures recommendations:
Atypical femur fracture prodrome: groin or thigh pain. Consider urgent x-ray if pt has been on long-term bisphosphonates. Fractures are often bilateral. When a pt on a bisphosphonate has an atypical femur fracture, we should stop the bisphosponate.
Should we use bisphosphonates in the first place? If pt is at high risk of osteoporotic fracture, then benefit (of avoiding spine/hip fracture) will outweigh risk (of atypical femur fracture). If pt is at low risk of osteoporotic fracture, they likely should not receive treatment (besides usual calcium and vitamin D supplementation). Moderate risk: will require more discussion with pt of risk vs benefit. (as an aside, new Canadian osteoporosis guidelines are supposed to be coming out this year which will likely further help delineate this risk/benefit discussion).
Should we use bisphosphonates longer than 5 years? Likely we should start reassessing patients at this point, to make sure that they are still at high risk for osteoporotic fracture. We don't fully have the answer to
this question though. The task force suggested considering a drug holiday if there has been no recent fracture and femoral neck T-score is greater than -2.5. But we don't know if this will result in fewer atypical femur fractures and we don't know how to assess patients for restarting bisphosphonates after a drug holiday.
-Shelly House, RPh